Dr. Donohue: Several options available for atrial fibrillation

2011-10-04T23:00:00Z Dr. Donohue: Several options available for atrial fibrillationBy DR. PAUL DONOHUE - For the Herald & Review Herald-Review.com

Dear Dr. Donohue: Recently you discussed atrial fibrillation. As you can see from the attached information, my husband has had many medical problems. In the early months of this year, he developed atrial fibrillation. A cardioversion was performed and worked for about five minutes. Then his doctor prescribed amiodarone. Since being on amiodarone, he has felt much worse. Could the medicine be the problem? He only sits around and doesn't even feel like going out for lunch. Another cardioversion is possible in a couple of weeks. Is there any danger to this procedure? - M.C.

A: Does his doctor know how he feels? He can prescribe many other options for your husband.

Atrial fibrillation is an erratic and fast heartbeat. Cardioversion, an electric shock delivered to the fibrillating heart, has a fairly high success rate of restoring a normal beat. Success depends on how long the fibrillation has been present and how large the person's heart is.

Fibrillation can recur after cardioversion. It can recur after taking medicines, too.

Danger exists for every single medical procedure. The complications from cardioversion are few and rare.

The booklet on heartbeat irregularities explains the common kinds of rhythm disturbances. Readers can order a copy by writing: Dr. Paul Donohue - No. 107, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order for $4.75 with the recipient's printed name and address.

Old treatment

Dear Dr. Donohue: I am an 87-year-old woman who has had atrial fibrillation since 2003. My cardiologists ordered beta blockers. Unfortunately, I was allergic to all they tried. Amiodarone made me break out in hives on the hands, arms and chest. I went to a doctor who specializes in natural remedies. He suggested I try hawthorn. This resulted in fewer episodes of fibrillation. I also stumbled onto a way to stop an attack of it. It is to immerse your face in a bowl of ice water. It works beautifully. Why don't doctors share this simple procedure with patients? - J.M.

A: You have paroxysmal atrial fibrillation, an erratic heartbeat that comes on episodically and goes away on its own. In the best of all worlds, if attacks are frequent or prolonged, it's wiser to prevent them with medicines rather than to abort them with maneuvers like immersing the face in ice water. That's an old treatment.

If you have gotten an OK from your heart doctor, then I will mind my own business.

Niaspan causing itch

Dear. Dr. Donohue: I couldn't tolerate Lipitor for my high cholesterol, so my doctor put me on Niaspan. Since taking it, I have an itch. Could it be due to Niaspan? I'm thinking of stopping it. - G.D.

A: Niaspan is a slow-release form of niacin - nicotinic acid. It lessens the production of LDL cholesterol (bad cholesterol) and increases the production of HDL cholesterol (good cholesterol).

Side effects of Niaspan include flushing, itching and tingling sensations. If you can tolerate aspirin and if you have no contraindications to using it, take one 325-mg aspirin or one ibuprofen half an hour before taking the Niaspan, and your itching might stop.

If you discontinue Niaspan on your own, do so for a week at the most to see if the itching goes. Notify your doctor if it comes back when you resume taking the medicine.

Dr. Paul Donohue writes for North America Syndicate. Send letters to Box 536475, Orlando, FL 32853-6475.

Copyright 2015 Herald-Review.com. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

No Comments Posted.

Add Comment
You must Login to comment.

Click here to get an account it's free and quick

Deals & Offers

More Offers
Get weekly ads via e-mail

Featured Businesses

More Businesses